North Carolina, 2021

Hail and Damaging Winds in North Carolina, May 4, 2021

May 4, 2021 · NWS RAH · 11 events in 5 counties and zones

Showers and storms developed across the central Piedmont during the mid afternoon hours in a moist and unstable atmosphere. Several storms became severe and produced damaging wind gust and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Showers and storms developed across the central Piedmont during the mid afternoon hours in a moist and unstable atmosphere. Several storms became severe and produced damaging wind gust and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 4, 2:00 PM EST, 24 minutes earlier.

Area forecast discussion, May 4, 2:00 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
300 PM EDT Tue May 4 2021

.SYNOPSIS...
High pressure off the Southeast coast will help transport warm and
humid air into the Carolinas through Wednesday. A cold front will
move across the area late Wednesday and Wednesday night. A cooler
and less humid air mass will build into the area Wednesday night and
Thursday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Tuesday...

Latest surface analysis continues to show surface high pressure
centered off the Southeast coast with a warm and moist southwesterly
flow into the Carolinas. At the mid levels, transient short wave
ridging extending across the Carolinas is moving offshore. A mid
level short wave trough near the MS Valley, will move east and reach
the central/southern Appalachians late tonight/early Wednesday
morning. Ahead of this primary feature, several weak vortices and
MCVs will move across the Carolinas this afternoon.

Widespread convection associated with an MCS across the western
Carolinas will shift east this afternoon and redevelop/organize into
a line of convection that spreads across central NC through mid
evening. A few rogue storms may develop out ahead of the main line.
The time with the best chance of storms will be from 3 to 6 pm in
the Triad, 4 to 8 pm in the Triangle and 6 to 9 pm across the
Coastal Plain and Sandhills.

The wind field and resulting shear is noticeably less today with 0-
6km bulk shear values of 20kts or less with a southwest to west-
southwesterly flow, generally 30 kts or less through the column.
Instability is a bit stronger than on Monday with fairly steep mid
level lapse rates that range from about 6.5 to 7.5 Deg C/km
resulting from an EML. DCAPE values exceed 1100 j/kg. Given the
unidirectional flow, DCAPE, linear structure, expect wind damage to
be the main threat. With moderate instability, good mid level lapse
rates, and normalized CAPE values greater than 0.15, storms today
will likely be healthy lightning producers and perhaps the most
electrically active day thus far this season. While the widespread
convection should push east of central NC by around 03Z, there will
be enough upper level support for a small chance of showers
overnight and possibly a thunderstorm. It will be mild overnight
with lows in the mid 60s to around 70. -Blaes
&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 300 PM Tuesday...

A fairly broad positively tilted upper level trough extending from the
eastern Great Lakes south into the northern Gulf Coast on Wednesday
morning will lift and shift east on Wednesday night. An associated
cold front approaching the southern Appalachians at daybreak on
Wednesday will move east across the Carolinas during the afternoon
and evening Wednesday before moving offshore Wednesday night.
Despite a fairly robust cold front and its associated forcing moving
across the area during a favorable time of day, convective coverage
will likely be a bit more limited than today. A more westerly flow, more
limited instabiilty with afternoon MLCAPE values generally 1000 J/Kg
or less, and a generally drier atmosphere will limit storm coverage.
With the trough approaching, a stronger flow is noted with 0-6km
shear values at or exceeding 40kts, but much of the strong flow is
confined above 3km. For now, will continue with chance PoPs for
scattered afternoon and evening storms with a potential for a few
strong storms. Highs will range in the lower 80s in the Triad and
mid to perhaps upper 80s elsewhere. Behind the front, temperatures
will cool into the 50s for Wednesday night. -Blaes
&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 145 PM Monday...

In the upper-levels, a broad trough will slowly move from the TN
Valley Thursday, across the Mid-Atlantic Friday, then across the
Northeast Saturday. Weak ridging across the Mid-Mississippi Valley
Saturday will flatten as it moves east across the Carolinas on
Sunday, setting up zonal flow across the region. A weak shortwave
will move across the Mid-Atlantic late Sunday, then ensembles keep
NC under zonal flow through early next week.

At the surface, high pressure across the mid-Mississippi Valley and
central Plains will continue northerly flow and cold air advection
across central NC on Thursday. A weak low will develop off the SC
coast Thursday night, and move NE along the NC coast Friday morning
and afternoon. High pressure then builds across the Southeast
Saturday, shifting flow to westerly across NC. The high will push
off the coast and head toward Bermuda Sunday as low pressure and a
cold front move into the mid-Mississippi/Ohio Valley before
eventually pushing across central NC sometime Tuesday.

A more comfortable Thursday is on track with lower temperatures and
lower dewpoints behind the cold front on Wednesday. Dry weather is
expected Thursday, then isolated showers are possible across the
eastern half of the region on Friday as the surface low track along
the NC coast and the shortwave aloft moves by. Conditions look too
stable for now for thunderstorm development, and any showers that do
develop should exit east by Friday evening. Thursday and Friday
highs will be fairly similar, ranging from the upper 60s N to mid-
70s S. Fair weather is expected Saturday with highs still below
normal, then the surface high moving off the coast will help advect
a warmer and eventually a more moist airmass into the region early
next week. Most areas should remain dry Sunday, although the
approaching weak shortwave will create a small chance for showers
across northern areas later in the day on Sunday. Highs in the upper
70s to mid-80s are expected Sunday and Monday. Precipitation chances
increase Monday and Tuesday as the surface front approaches the area
and a few weak pulses move across the region aloft, however
confidence still remains low until the details come more together.
Tuesday looks more comfortable in the 70s behind the front with a
possible CAD setting up.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 225 PM Tuesday...

After lingering morning stratus burned off in the Triad, mainly
clear skies and VFR conditions have dominated the weather across
central NC this afternoon. A band of showers and thunderstorms
across the Foothills early this afternoon will push east across
central NC this afternoon and evening. Expect good storm coverage
and high confidence of adverse aviation conditions with some
thunderstorms will be strong with possibly damaging winds. Storms
should impact the KINT/KGSO terminals from 19 to 22Z, the KRDU
terminal between 20 and 23Z, and the KFAY/KRWI terminals between 21
and 01Z. Expect improvement in aviation conditions this evening
before another small chance of a shower or storm overnight and a
limited risk of some SCT-BKN stratus with CIGS around 1500 feet
toward daybreak in the Triad. Aviation conditions will improve again
on Wednesday morning with widespread VFR conditions expected by mid
morning. Expect southwesterly winds at 10 to 15 kts with some gusts
of 20 to 25 kts this afternoon and localized gusts in excess of 35
kts in the strong storms. Gusts will abate overnight but a southwest
breeze at 8 to 10kts is expected for much of the night.

Outlook:  Another round of scattered showers/storms and associated
adverse aviation conditions is expected on Wednesday afternoon and
evening. Generally fair weather is expected for overnight Wednesday
through Thursday. There is a risk of some sub-VFR conditions late
Thursday into Friday as a storm system may develop and move up
along coast. Fair weather is expected on Saturday before another
front approaches late Sunday. -Blaes

&&

.CLIMATE...
Record HI-Min temperatures for 5/4 and 5/5:

GSO: 65 (2019) on 5/4 and 65 (2019) on 5/5
RDU: 68 (1938) on 5/4 and 67 (1950) on 5/5
FAY: 68 (1942) on 5/4 and 68 (2012) on 5/5

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...JJT
AVIATION...Blaes
Hazardous weather outlook, May 4, 11:58 AM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1258 PM EDT Tue May 4 2021

NCZ007>011-021>026-051700-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-
1258 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The primary threat is from damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold front moving through the area will bring another chance of a
few strong to severe storms on Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ027-028-038>043-073>078-083>086-088-089-051700-
Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
1258 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms are possible this afternoon and
evening. The primary threat is from damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold front moving through the area will bring another chance of a
few strong to severe storms on Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 4, 1:38 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
238 PM EDT Tue May 4 2021

NCZ022-023-039-041945-
Guilford NC-Alamance NC-Randolph NC-
238 PM EDT Tue May 4 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...NORTHEASTERN RANDOLPH AND GUILFORD COUNTIES UNTIL 345 PM
EDT...

At 237 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 6 miles south of
Bethany to near McLeansville to near Asheboro. Movement was northeast
at 35 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Greensboro, Burlington, Asheboro, Graham, Randleman, North Carolina
Zoo, Mebane, Elon, McLeansville and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3624 7957 3624 7953 3625 7953 3624 7926
      3616 7926 3598 7931 3584 7949 3584 7954
      3580 7954 3561 7978 3586 7989 3622 7993
      3625 7991
TIME...MOT...LOC 1837Z 216DEG 28KT 3622 7983 3604 7961 3573 7972

JJT
Special weather statement, May 4, 2:02 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
302 PM EDT Tue May 4 2021

NCZ021-022-042000-
Guilford NC-Forsyth NC-
302 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 400 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving northeast at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Clemmons, Bermuda Run,
Lewisville, Summerfield, Stokesdale, Walkertown and Rural Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3612 8049 3612 8046 3614 8044 3619 8044
      3626 8027 3625 7989 3610 7982 3602 8015
      3603 8021 3601 8021 3599 8028 3600 8032
      3597 8040 3599 8042 3601 8042 3606 8046
      3606 8048 3605 8048 3610 8051
TIME...MOT...LOC 1902Z 246DEG 30KT 3612 8034

JJT

The radar

The Roanoke radar (KFCX), 102 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Guilford

When
May 4, 2:24 PM EST
Where
Guilford County, 1.31 mi WSW of Browns Summit
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.210, -79.740

Thunderstorm Wind, Orange

When
May 4, 2:25 PM EST
Where
Orange County, 2.87 mi SSE of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.132, -79.149

A tree was reported down at Highland Farm Road and Kenion Road.

Hail, Guilford

When
May 4, 2:26 PM EST
Where
Guilford County, 1.31 mi ESE of Browns Summit
Measured
1 in hail
Reported by
Public
Coordinates
36.210, -79.700

Thunderstorm Wind, Orange

When
May 4, 2:53 PM EST
Where
Orange County, 1.8 mi SSW of Chapel Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.896, -79.082

A tree was reported down on BPW Club Road in Carrboro.

Thunderstorm Wind, Orange

When
May 4, 2:55 PM EST
Where
Orange County, 2.02 mi NNE of Glenn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.058, -79.021

A tree was reported down near Linden Road.

Thunderstorm Wind, Orange

When
May 4, 2:56 PM EST
Where
Orange County, 0.92 mi E of Chapel Hill Wllms Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.928, -79.054

Two trees were reported down Chapel Hill.

Thunderstorm Wind, Orange

When
May 4, 3:10 PM EST
Where
Orange County, 0.21 mi NE of Blackwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.982, -79.067

A tree was reported down in the 7000 block of North Carolina Highway 86.

Thunderstorm Wind, Scotland

When
May 4, 5:05 PM EST to 5:15 PM EST
Where
Scotland County, 0.72 mi ESE of Old Hundred to 3.45 mi ENE of East Laurinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
34.816, -79.569

Numerous trees were reported down across the county.

Thunderstorm Wind, Hoke

When
May 4, 5:20 PM EST to 5:40 PM EST
Where
Hoke County, 2.73 mi W of Five Pts to 3.91 mi NNW of Rockfish
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
35.015, -79.418

Numerous trees and power lines were reported down throughout the county.

Thunderstorm Wind, Cumberland

When
May 4, 5:40 PM EST to 6:10 PM EST
Where
Cumberland County, 2.02 mi SSW of (Fbg)ft Bragg to 1.32 mi SE of Wade
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.142, -79.008

Several power lines were reported down across northern part of the county.

Thunderstorm Wind, Cumberland

When
May 4, 5:42 PM EST
Where
Cumberland County, 2.15 mi SSW of Lakedale
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
35.000, -78.930

A tree fell on a Camper truck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963696, 963698, 963697, 963699, 963700, 963701, 963702, 963703, 963704, 963707, 963705.